Has anyone gained weight on Urso?

I was given urso to take for itching at night. At first I refused to take it because it stated on the info slip not to take if there is another liver condition present I have AIH/PBC overlap.

After my last appointment my consultant told meto take it as I actually should because of the PBC. I was put on 1000mg twice per day. In the course of a week..on monday my jeans fit me, by friday the same jeans would not fasten..and my middle was more rounded than I would like.

Is this a side effect of Urso..I have stopped taking it because I have weight issues and take steroids as well....does the weight gain settle down as I cannot afford to put any more weight on.

thank you

conniefusedxx

8 Replies

oldestnewest
  • I put on about a stone between the steroids and Urso in the last year. (was a wee bit overweight) When I was told (12wks ago) that I would be coming off the steroids (came off 4wks ago) I decided to go back to slimming world. I have lost 18lbs in 12wks and feel great. Healthier eating habits = more energy. You need to be in the right frame of mind. If I can do it anyone can. Good luck. Btw, I too have AIH/PBC overlap and I am still on 1000mg a day of Urso. Stay positive. X

  • Thanks for your reply..WELL DONE ON THE WEIGHT LOSSXXX was considering slimming world myself lol..there is a new on just started up in my local area...I have changed eating habits though am eating healthy, I swim when I have energy and have started walking again..when energy allows.

    I was told I was coming off steroids 4 weeks ago, started to reduce the dose and when got to 10mg, my ALT went up to 486, consultant called me at home and said it wouold be ib my own best interest to go straight back up to 20 mg..I am still waiting to try azathioprine....she believes this medication will help..unfortunately the lab lost my TPMT test, or at least there has been no result yet..staying positive is great but when you feel unwell, tired, achy all the time it aint great. Best thing is I have no appetite and hardly eat anything..so why the weight gain.....

    I will think about restarting the urso..just don't want too much weight gain...and will try slimming world..I have just decided not to let the steroids win lol.....

    Thanks again

    xxconniefused.

  • I am on 100mg of Azathioprine (as well as 1000mg of Urso) and have been since I was put on the second course of steroids! I was toldt that was the normal treatment for AIH/PBC overlap so wonder know why you are not on Aza yet? I was on 150mg of Aza but this suppressed my white blood count too much so had to reduce it to 100mg. Have to have bloods taken in 2 weeks and see the consultant in 3 weeks so I hope my ALT is still okay. Fingers crossed. I hope you feel better soon. I know this condition is frustrating. Good luck with the slimming world. When I joined the first time I was on steroids I managed to

    maintain my weight but have done better this time round. Not sure what is different this time round but not complaining. (I follow the easy options plan).Take care. Let me know how you get on. Good luck. X

  • As far as I can gather urso is not something that you normally would put weight on through taking.

    Also it's supposed to be normal for anyone with PBC to take urso.

    I expect the steroids are for the AIH as they are anti-inflammatory drugs of what hepatitis is described as - liver inflammation.

    From past experience regarding steroids (not myself, my late first husband - he didn't have a liver condition, it used to be more commonly used for asthma and arthritis), it is pretty common for anyone taking these frequently to actually gain weight. Some people on them for a lengthy time also can develop a moon shape face.

    I think the majority of drugs out there, prescribed or over-the-counter (OTC) will state on the label about cautious use with liver related conditions but not to say that people can't take. I don't personally feel one should take paracetamol for instance with PBC but if needs must...... (not that I have as yet, not had anything except urso since having abnormal bloods 2010).

    I am a bit confused also as you stated you got urso for itching but I originally went to the doctor when I developed an itch at random all over and that is part of PBC if you are one of the unfortunates to get it. Urso being used for PBC can apparently improve the itch but for majority of us doesn't dispense with it altogether as I was falsely led to believe at diagnose. I presume you got the urso as you have PBC.

  • I lost wieght with urso as it makes me feel ill so much that i don't want to eat and it doesn't stop my itch, infact it does not seem to do anything for me that I know of but we will see when I get my bloods done.

  • Hi conniefused.

    Yes i have put on at least a stone since starting urso last December. Most of this going on around middle. Its so frustrating and uncomfortable when everything hangs out over your waistline. Still hoping that this will even itself over time.

  • Hi all, in May 2011 after taking steroids For 12 months I weighed in at 14 stone I came off the steroids and did slimming world diet, I now weigh 11st 2lbs :) just hope I don't have to go back on steroids, I also take Urso and have since Jan 2010 so I have lost weight on Urso.

  • Hi All,

    Yes I have put on weight since I've been taking Urso. The peculiar thing about it is, although my weight has increased by 12kg since I've been on the medication my body size has remained the same. I am still a UK dress size 10 (US 6). I don't have an explanation for it but I suppose its not bad considering what Urso has done to many other people.

    Take care X

You may also like...